Chemo Overdose

Apparently my pain and torment is my own doing.  My chemo (capecitabine) is supposed to be taken daily for two weeks followed by a week off.  Guess who forgot to take a week off?  Yes, the genius with the stomach cramps over here.  So, instead of two weeks on chemo I went for nearly five.  This, according to the literature, is what is known as an overdose.  Pretty scary. 

No doubt I am proving someone’s argument about patients not being responsible enough to self-administer chemo.  I myself can hardly fathom my screw-up. I wonder how much damage I’ve done & how long it will take to undo.  This is my third day off chemo and the pain has barely abated.

You know that old Talking Heads song?  I keep hearing it, skipping over and over in my mind; the part where he says, “And you may ask yourself: My god, what have I done?”

Advertisements

3 Comments

Filed under Living with Breast Cancer

3 responses to “Chemo Overdose

  1. Gwen

    Oops! I an so sorry to hear of the mix-up in your medication regimen. I can only pray that the side effects will clear up quickly and completely. It would be an excellent idea if all pharmacists would dispense chemo drugs only in the amount prescribed for each round of therapy. In other words, for you, dispensing only 14 days worth of pills at a time would have avoided this mistake. BTW, friends of mine who have undergone chemotherapy have mentioned developing “chemo brain”, and have reported memory and concentration problems, and being unable to write coherently or spell correctly (certainly not your problem, Leanne!). Perhaps it was something similar to their experiences, though, that caused your current situation, and so you shouldn’t beat yourself up over it. However, it’s an indication that powerful medications such as you are taking should be dispensed with caution. You won’t make the same mistake again, I’m sure. But you might want to discuss with your pharmacist how your prescriptions are dispensed in the future. I sincerely hope you feel better soon.

  2. Carol W.

    Oh Leanne, that’s awful. I can understand how that can happen though. Going through chemo, and particularly at the end of chemo, my thought always was “Are ya sure that’s enough? Can’t I have a little more? One more treatment?” Had it have been up to me, I would have taken more than they gave me. The goal being, of course, really beating the crap out of cancer…you just have to be careful not to beat the crap out of yourself along the way. I know this isn’t quite the same thing and that what happened wasn’t on purpose but I can understand getting lost in the ‘warrior’ process of trying to beat the dragon. I’m so sorry this has happened and hope that you feel better soon. Take care of yourself.

    xo

  3. lcoppen

    GWEN — It was definitely a combo of chemo brain and my over-doing it with work/life stuff. The calendar was packed with commitments and deadlines day and night; I switched into auto-pilot, with a resulting crash-landing. That’ll learn me to take it easy. Or at least easier.

    And that is an excellent point that perhaps the quantities of chemo drugs should be more carefully dispensed. But no, I will certainly not be making that mistake again!

    CAROL – Oh boy can I relate! I had exactly the same concerns when I stopped chemo. I remember feeling comforted that I was still receiving herceptin so that someone was still “watching the shop.” But, in this case, as you said, there wasn’t even the merest subconscious wish to up my dosage — although I do hope that since I ended up doing so the cancer got smashed along the way!!

    Thanks for the well wishes – I think I’m turning the corner today!

    L.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s